Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 41, NWS Cheyenne, WY

August 24, 2002Banner County, Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 24, 2002, 6:26 PM MDT for Banner County, Kimball County, Nebraska. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 2002, 6:26 PM MDT (00:26 UTC)
Expired
Aug 24, 2002, 7:00 PM MDT
In force
34 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Banner County, NE, Kimball County, NE

The radar

The Cheyenne radar (KCYS), 95 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 6:50 PM MDTHail 0.88Dix, NE
Aug 24, 6:58 PM MDTHail 1.75Kimball, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 1:15 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:10 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 24, 3:10 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT SAT AUG 24 2002

AIRMASS CONTINUES MODERATELY UNSTABLE IN WATCH AREA. INVERTED TROUGH
JUST WEST OF WY/NEB BORDER WITH WEAK LOW LEVEL CONVERGENCE AND 50S
TO LOWER 60S DEWPOINTS TO EAST. STRONGEST STORMS HAVE SHIFTED TO FAR
EAST PART OF CWA AND EASTWARD. JUST STARTING TO SEE SOME
STRENGTHENING OF STORMS SOUTH OF DGW ON WEST EDGE WATCH AREA WHERE
AIRMASS ALSO MODERATELY UNSTABLE. WILL HIT THIS EVENING HARD WRT
POPS...T-STORM STRENGTH. WESTERLYS RETURN IN BOUNDARY LAYER FOR SUN
PM AS WELL AS DRIER AIR. WILL CONTINUE SLIGHT CHANCE OF EVENING
STORMS PANHANDLE. AVN INDICATES SMALL AREA QPF NORTHERN PANHANDLE AT
36 HRS/6 PM SUN. FRONTAL BOUNDARY STALLS JUST NORTH AND WEST OF CWA
FOR MON PM AND TUE AM...THEN DROPS SOUTH. INCREASING QPF AND COOLER
TEMPS FOR TUE.

.CYS...
WY...NONE.
NE...NONE.

COX

In the hours before

Local storm report, Aug 24, 3:49 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHEYENNE WY
349 PM MDT SAT AUG 24 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0122 PM    22 W CHEYENNE             WY   F0 TORNADO
08/24/02   LARAMIE

0128 PM    16 SE LARAMIE             WY   F0 TORNADO
08/24/02   ALBANY

0145 PM    25 NE SIDNEY              NE   1.75 INCH HAIL
08/24/02   CHEYENNE

0149 PM    23 W CHEYENNE             WY   .75 INCH HAIL
08/24/02   LARAMIE
Local storm report, Aug 24, 3:49 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
349 PM MDT SAT AUG 24 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0336 PM    22 W CHEYENNE             WY   F0 TORNADO
08/24/02   LARAMIE

0149 PM    23 W CHEYENNE             WY   .75 INCH HAIL
08/24/02   LARAMIE

0128 PM    16 SE LARAMIE             WY   F0 TORNADO
08/24/02   ALBANY

0145 PM    25 NE SIDNEY              NE   1.75 INCH HAIL
08/24/02   CHEYENNE

0149 PM    23 W CHEYENNE             WY   .75 INCH HAIL
08/24/02   LARAMIE
Local storm report, Aug 24, 4:45 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT SAT AUG 24 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0122 PM    22 W CHEYENNE             WY   F0 TORNADO
08/24/02   LARAMIE

0128 PM    16 SE LARAMIE             WY   F0 TORNADO
08/24/02   ALBANY

0145 PM    25 NE SIDNEY              NE   1.75 INCH HAIL
08/24/02   CHEYENNE

0149 PM    23 W CHEYENNE             WY   .75 INCH HAIL
08/24/02   LARAMIE

0330 PM    6 N LODGEPOLE             NE   CROP DAMAGE
08/24/02   CHEYENNE                       LARGE HAIL AND STRONG WINDS
                                          STRIPPED CORN AND
                                          SOYBEAN.  OCCURRED BETWEEN
                                          330 PM AND 4 PM.

0436 PM    VETERAN                   WY   1.75 INCH HAIL
08/24/02   GOSHEN
Local storm report, Aug 24, 6:01 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
601 PM MDT SAT AUG 24 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0122 PM    22 W CHEYENNE             WY   F0 TORNADO
08/24/02   LARAMIE

0128 PM    16 SE LARAMIE             WY   F0 TORNADO
08/24/02   ALBANY

0145 PM    25 NE SIDNEY              NE   1.75 INCH HAIL
08/24/02   CHEYENNE

0149 PM    23 W CHEYENNE             WY   .75 INCH HAIL
08/24/02   LARAMIE

0330 PM    6 N LODGEPOLE             NE   CROP DAMAGE
08/24/02   CHEYENNE                       LARGE HAIL AND STRONG WINDS
                                          STRIPPED CORN AND
                                          SOYBEAN.  OCCURRED BETWEEN
                                          330 PM AND 4 PM.

0436 PM    VETERAN                   WY   1.75 INCH HAIL
08/24/02   GOSHEN

0512 PM    SIDNEY                    NE   .88 INCH HAIL
08/24/02   CHEYENNE

0515 PM    SIDNEY                    NE   1.75 INCH HAIL
08/24/02   CHEYENNE
Special weather statement, Aug 24, 6:10 PM MDT, 16 minutes before
WYZ059-060-067-068-070-250030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
610 PM MDT SAT AUG 24 2002

...TORNADO WATCH 632 THAT WAS IN EFFECT FOR THE SOUTHEAST PLAINS OF
WYOMING HAS BEEN CANCELLED...

THE THUNDERSTORMS THAT PRODUCED SEVERE WEATHER OVER THE SOUTHEAST
WYOMING PLAINS HAVE WEAKENED OR MOVED INTO THE WESTERN NEBRASKA
PANHANDLE EARLY THIS EVENING.  NO ADDITIONAL SEVERE WEATHER IS
EXPECTED IN SOUTHEAST WYOMING FOR THE REST OF THE EVENING AND
THE TORNADO WATCH FOR THAT AREA HAS BEEN CANCELLED.

&&
WEILAND
WCJIN-WYSE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:45 PM MDTSevere Thunderstorm WarningCYSNiobrara30 min
Aug 24, 6:43 PM MDTTornado WarningCYSKimball32 min
Aug 24, 7:13 PM MDTTornado WarningCYSCheyenne42 min
Aug 24, 7:19 PM MDTSevere Thunderstorm WarningCYSKimball26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.